• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Too fast of a pred taper

I have a very simple question:

I had an incredibly fast onset of symptoms yesterday: been doing great, going 1X/day, and feeling great. All of a sudden yesterday afternoon I got incredibly cold and tired and from 4PM-12PM had about 25 BMs. After one dose of 60 mg pred I’m going tons better. My question is: I was prescribed a 60-60-40-40-20-20 taper. This seems very quick to me. Any feedback would be appreciated!
 
I am a little confused. You were told to taper 20mg every two weeks? If so, that does sound kind of fast. You could try going up to the full dose and doing it slower, however, just make sure you have your doctor's approval on this.

Also, are you on any sort of maintenance medication? If not, you are guarantee to flare up again. Prednisone is not meant to be a long term medication solution due to the nasty list of side effects.
 

my little penguin

Moderator
Staff member
That isn’t a taper but more like a steroid “burst”
When steroids are given for 5-6 days(I think not a doc just a mom of a kiddo with crohns ... check with your doc/pharmacist)
Then most don’t taper down.
Are you seeing a Gi ?
Call them .
Have you had a scope ?
Imaging?
How were you dx woth crohns ?
What maintenance meds ?
Most with crohns are given steroids for 4-8 weeks
So part of that time is a taper by 5 mg a week
So my kiddo started at 40 mg for two weeks then dropped. By 5 mg every week till he was off steroids
He had started een and 6-mp at the same time as the steroids
 
Thanks for the replies. No, those are daily amounts...just a six day taper.

And I am on a good amount of maintenance meds...full dose of Apriso, 50 mg 6 mp, Rowasa, and building up an LDN dose monthly.

It does sound like a steroid burst. I just didn’t want to cause any withdrawal symptoms of course. I’ve been diagnosed clinically, five scopes, and Serology blood panel that said Crohn’s when two GIs said UC. It’s definitely CD. Dx’ed Since 2009

What I am going thru is not a ‘classic flare’ and it’s hard to nail down what’s going on. Like I said, been doing wonderfully for a while. I was doing great all day yesterday and started feeling AWFUL writhin a five minute period at work, left at about 4:00 PM and almost fell asleep driving home (15 mins away) and crashed as soon as I got home. Had to take a super hot immersed bath just to warm my body up when I woke up about five. By 5:30 I was throwing up pure water. Later last night I was so incredibly thirsty I kept drinking even though I knew I’d throw it right back up-pure water. I took the pred at 10 PM last night and am eating a little today and only had a couple of ‘leftover’ BMs as soon as I got up this morning.

I hate searching for culprits, but I have been drinking some Kombuchas lately at work and have since read some cautionary tales about it. Also, the only other time this happened I also had pulled pork for the meal immediately preceding symptoms. I’m always looking for patterns so that may be useless info...

Thanks again!
 

Lady Organic

Moderator
Staff member
I feel you should have a scope to see whats going on in your intestine if symptoms persist. You suppose its a CD flare, but you cant be sure because of the unusual presentation of your clinical symptoms. With the symptoms you describe, it might also well be some sort of virus or infection you go through, independant of CD... just my thought.
 
Thanks Lady Organic. Those are my thoughts too. GI didn’t want to do one in early March when teh same thing happened. Maybe this will change his mind. Also the absence of typical flare symptoms is odd..no blood or white mucus—which has always been present.
 
Yeah, a six day taper is way too fast. That's probably why you flared again. Ask your doctor about trying over and tapering slower this time. If you don't flare, then everything's good, but if you do flare again, it would probably be time to switch medications. Also, getting scoped is not a bad idea if it has been a while. Hope you get better soon!
 

Lady Organic

Moderator
Staff member
Make sure you have a full scope if you get one.
I normally have blood and mucus because my large bowel, mostly the last part of colon and rectum, are sick.
Only one time, in 18 years of IBD, I have had different, unsual symptoms: sudden diarrheas fallowing dinners in restaurants, as sole symptom. This happened a few times over 6 months, back in 2009. My previous GI though I had an irritable bowel syndrome as my usual sick spots were perfectly healthy, as seen in short scopes we were doing, so we were not worried... My old GI passed away and I got a full scope by my new GI who insisted on checking me, fully... and the scope revealed healthy left colon and rectum, but inflammation at the ilieum and right colon! That was such a big surprise for me. This scope also kind of reavealed a CD diagnosis, instead of ulcerative colitis, we though I had. So, always good to check with full scope when something unusual and suspicious occur. In the meantime a calprotectine test could be done.
 
I flare up again at the end of or a few weeks after a fast taper. A lower dose and slow taper work much better for me.

Lauren
 
Top